At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Since warfarin is meant to prevent blood clots, an overdose often results in excessive bleeding in various parts of the body, meaning that it can be quite dangerous to take too much of this drug. One of the most common results of a warfarin overdose is bleeding under the skin, which usually manifests in the form of bruises that seem to appear out of nowhere, as well as cuts that bleed excessively. Bleeding in the gastrointestinal tract, on the other hand, may result in blood in both the stool and vomit. Additionally, some people show signs of hemorrhaging in the brain, causing a headache and changes in both vision and speech. Fortunately, the typical overdose can be successfully treated with vitamin K when caught early.
Some signs of a warfarin overdose may appear on the surface of the skin. For example, some patients notice that any cuts or scrapes that they have seem to bleed for much longer than usual, as they have trouble clotting. Patients may also find that they develop bruises more easily than before, resulting in black and blue spots in areas that they do not remember injuring. Of course, not all signs of overdose appear on the skin's surface, as nosebleeds may also occur for no apparent reason.
The gastrointestinal tract can also be affected by a warfarin overdose, with one of the most obvious issues being blood in the vomit. Some patients are more apt to notice tarry, black stools, often indicating old blood. On the other hand, some people may see bright red blood in their stools, which is an indicator of fresh blood. Either scenario is often alarming, and should typically be mentioned to a doctor as soon as possible.
Unfortunately, some symptoms of a warfarin overdose are only obvious to a medical professional, as they may either be ignored by patients or attributed to other issues. For instance, bleeding in the brain, which is also called a hemorrhagic stroke, is often indicated by sudden changes in speech or vision. Numbness in an arm, leg, or entire side of the body may also occur in those experiencing a stroke due to a warfarin overdose.
Additionally, some patients get a severe headache at the time of the stroke, which may make it difficult to communicate the issue to others, especially if problems with speech occur at the same time. It is helpful to warn friends and family members about these possible symptoms when a patient is taking warfarin, as early treatment is crucial in the case of accidental overdose.